Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 109, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 22, 2011, 4:28 PM CDT for Labette County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 4:28 PM CDT (21:28 UTC)
- Expired
- May 22, 2011, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:29 PM CDT | HAIL 0.88 | 1 W Labette, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2645 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
154 WUUS53 KICT 222128 SVRICT KSC099-222230- /O.NEW.KICT.SV.W.0109.110522T2128Z-110522T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT SUN MAY 22 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LABETTE COUNTY IN SOUTHEAST KANSAS... * UNTIL 530 PM CDT * AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUND VALLEY...OR 10 MILES SOUTHWEST OF PARSONS...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ALTAMONT...OSWEGO AND LABETTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3722 9507 3707 9507 3719 9543 3729 9543 TIME...MOT...LOC 2129Z 287DEG 20KT 3724 9537 WIND...HAIL 60MPH 2.50IN $$ COOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:27 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 22, 3:27 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT SUN MAY 22 2011 .DISCUSSION... FORECAST HIGHLIGHT: SIGNIFICANT SVR +TSRA POTENTIAL OVER SE KS WITH THE PRIMARY THREAT BEING DESTRUCTIVE HAIL AS LARGE AS TENNISBALLS. TONIGHT: TSRA ARE RAPIDLY DEVELOPING OVER SE KS THIS AFTERNOON WHERE AIRMASS HAS GREATLY DESTABILIZED ALONG & E OF A WEAK SLOW-MOVG SFC BOUNDARY. SBCAPES HAVE SOARED TO 4,000-5,000 J/KG...A 600 TO 1,000 J/KG INCREASE SINCE 12N WITH THE GREATEST DESTABILIZATION OCCURRING OVER EXTREME SE KS WHERE ULTRA-HIGH OCTANE FUEL (AS EVIDENCED BY SFC DWPTS ~70F) EXISTS. THIS... IN CONJUNCTION WITH 40KT DEEP-LAYER SHEAR...MORE THAN SUFFICIENT PROMOTE SUPERCELLULAR CONVECTION TIL MID-EVENING WITH 2-3 INCH DIAMETER HAIL AND A FEW TORNADOES ARE BOTH THREATS. AN INTENSE CYCLONE...SPINNING OVER WRN MN THIS AFTERNOON...WILL MOVE E/NE TO THEREBY INDUCE DEEP-LAYER WLY FLOW OVER THE WRN & CNTRL PLAINS. THE OCCLUDING CYCLONE WILL TRANSITION INTO AN OPEN WAVE AS IT CROSSES THE GREAT LAKES. IN THE PROCESS A DEVELOPING COLD FRONT WILL VENTURE SE...REACHING CNTRL KS ~3-5AM & WITH THE FRONT DECELERATING AS IT APPROACHES THE KS/OK BORDER RICH...DEEPENING MOISTURE WILL POOL ALONG THE FRONT TO SET THE STAGE FOR +RA OVER SC & SE KS EARLY MON MORNING. MON-TUE NGT: W/SW MID-UPR FLOW PREVAILING OVER THE GREAT PLAINS WILL KEEP THE AFORE- MENTIONED SFC-850MB FRONT & ASSOCIATED ULTRA-RICH MOISTURE POOLING OVER SC & SE KS MON & MON NGT. AS SUCH PROLONGED ++RA STILL ANTIPCATED FOR SC & SE KS MON & MON NGT TO LIKELY RESULT IN FLOODING POTENTIAL FOR THESE AREAS. THE EXTENSIVE CLOUDINESS WILL KEEP INSTABILITY IN CHECK...AS SUCH EXPECT ++RA TO BE PRIMARY THREAT. ON TUE A MUCH STRONGER MID-UPR WAVE IS SCHEDULED TO ARRIVE WRN/CNTRL KS IN RESPONSE TO MARKED CYCLOGENESIS OCCURRING OVER THE NWRN PLAINS. THIS WILL PROMOTE INCREASED MID-UPR DIFFLUENCE TUE & TUE NGT. AS SUCH TSRA CHANCES WILL REMAIN HIGH BOTH PERIODS AND MAY BE SEVERE...ESPECIALLY TUE NGT WHEN THE ACCOMPANYING MID TO UPR SHORTWAVE ASSUMES A NEGATIVE TILT. WED-FRI: WITH THE PROJECTED SYNOPTIC PATTERN STILL EXPECTED TO EVOLVE AS HAS BEEN PICTURED THE PAST 2 DAYS WITH THE WRN PLAINS CYCLONE OCCLUDING & TRANSITIONING INTO AN OPEN AS IT SURGES SE OVER KS...FEW CHANGES WERE MADE TO INHERITED FORECAST. SHRA/TSRA SHOULD END LATE WED NGT WITH DRY WX EXPECTED FOR REST OF THE WORK-WEEK. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED FROM MID-AFTERNOON INTO EARLY THIS EVENING ACROSS SOUTHEAST KANSAS. THIS ACTIVITY WILL OCCUR ALONG AND AHEAD OF A REMNANT SURFACE FRONT WHICH STRETCHED ACROSS THE FLINT HILLS AT MIDDAY. WILL RELEGATE MENTION TO VCTS AT KCNU UNTIL IMPACT OF ANY TSRA BECOMES MORE CERTAIN LATER THIS AFTERNOON. OTHERWISE LOW LEVEL MOISTURE IS EXPECTED TO INCREASE ALONG AND NORTH OF THE QUASI-STATIONARY FRONTAL BOUNDARY TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WITH MORE NUMEROUS CONVECTION EXPECTED TO DEVELOP TOWARD OR AFTER 12Z MONDAY MORNING. FOR NOW WILL KEEP MENTION TO VCTS IN THE OUTER PERIOD...THOUGH SOME INCLUSION OF A TEMPO OR PREVAILING GROUP IS QUITE POSSIBLE WITH LATER FORECAST ISSUANCE. MVFR CIGS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WITH THE INFLUX OF LOW LEVEL MOISTURE...AND HAVE INCLUDED IN THE KICT KHUT AND KCNU TERMINALS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 76 64 80 / 40 70 70 30 HUTCHINSON 64 76 63 77 / 30 50 70 40 NEWTON 65 76 64 78 / 30 60 70 40 ELDORADO 66 76 65 80 / 40 70 70 30 WINFIELD-KWLD 66 76 66 83 / 50 80 80 30 RUSSELL 61 78 60 73 / 10 30 60 40 GREAT BEND 62 76 61 75 / 10 40 60 50 SALINA 63 77 62 75 / 20 40 60 30 MCPHERSON 64 76 63 76 / 30 50 60 30 COFFEYVILLE 67 76 68 85 / 50 90 80 20 CHANUTE 66 75 66 82 / 40 70 80 30 IOLA 65 76 65 81 / 40 70 70 40 PARSONS-KPPF 67 75 67 84 / 50 80 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 22, 4:27 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT SUN MAY 22 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 427 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER MOST OF SOUTHEAST KANSAS WHERE HAIL AS LARGE AS TENNISBALLS AND A FEW TORNADOES WOULD BE THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT AND BECOME MORE NUMEROUS TOWARDS DAYBREAK. LARGE HAIL AND TORRENTIAL RAINS ARE THE PRIMARY THREATS FROM THIS ACTIVITY. SOME MINOR FLOODING OF SMALL STREAMS AND RIVERS WILL CONTINUE IN PARTS OF LINCOLN COUNTY TTHIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS CAPABLE OF PRIMARILY GOLFBALL-SIZED HAIL AND VERY HEAVY RAINS THAT MAY CAUSE FLOODING ARE LIKELY OVER SOUTH- CENTRAL AND SOUTHEAST KANSAS WITH STRONG THUNDERSTORMS LIKELY OVER CENTRAL KANSAS ON MONDAY. SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY NIGHT...WITH GOLFBALL-SIZED HAIL AND DAMAGING 60 TO 70 MPH WINDS BOTH THREATS. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY AND FRIDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY OVER SOUTHEAST KANSAS FOR THIS AFTERNOON AND EVENING...MAINLY FOR LOCATIONS EAST OF A EUREKA TO SEDAN LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, May 22, 4:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 1 E DENNIS 37.35N 95.40W
05/22/2011 E1.75 INCH LABETTE KS EMERGENCY MNGR
&&
DUNTENLocal storm report, May 22, 4:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FUNNEL CLOUD 1 W PARSONS 37.34N 95.29W
05/22/2011 LABETTE KS TRAINED SPOTTER
STRONG ROTATING WALL CLOUD WAS ALSO REPORTED.
&&
DUNTENLocal storm report, May 22, 4:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 8 NE PARSONS 37.42N 95.16W
05/22/2011 E1.75 INCH NEOSHO KS EMERGENCY MNGR
&&
DUNTENLocal storm report, May 22, 4:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 3 SE DENNIS 37.32N 95.38W
05/22/2011 E1.00 INCH LABETTE KS TRAINED SPOTTER
0419 PM HAIL PARSONS 37.34N 95.27W
05/22/2011 E1.75 INCH LABETTE KS TRAINED SPOTTER
&&
DUNTENLocal storm report, May 22, 4:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 3 ESE DENNIS 37.33N 95.37W
05/22/2011 E1.75 INCH LABETTE KS TRAINED SPOTTER
&&
DUNTENLocal storm report, May 22, 4:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 2 SW PARSONS 37.32N 95.29W
05/22/2011 LABETTE KS LAW ENFORCEMENT
&&
DUNTENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 32 min |
| May 21, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 13 min |
| May 22, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 63 min |
| May 22, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 37 min |
| May 22, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 93 min |
| May 22, 3:41 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 22 hr |
| May 22, 4:07 PM CDT | Tornado Warning | ICT | Labette | 23 min |
| May 22, 4:19 PM CDT | Tornado Warning | ICT | Labette | 26 min |
| May 22, 4:33 PM CDT | Tornado Warning | ICT | Labette | 27 min |
| May 22, 4:37 PM CDT | Tornado Warning | ICT | Labette | 26 min |
| May 22, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 64 min |
| May 22, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.